Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Anxiety post orgasm

Hi, I wanted to ask you a question. I am 27 years old and have been suffering from anxiety disorders for about 10 years. In recent years I have noticed that anxiety disorders appear or are aggravated by sex or masturbation. After having an orgasm, in particular after waking up (so after a few hours) I have strong anxiety, depression, tachycardia, contracted muscles and tiredness for one or two days. If I have no relationship for a couple of days, everything passes, but if I continue to have sex or masturbate, my symptoms worsen. What can it be due to?
3 Responses
973741 tn?1342346373
That's an unfortunate cycle!  When you ask what it is due to, perhaps just your anxiety and that triggers it for you.  Have you ever seen a therapist?  This might be a really good route for you to take to explore what might be underneath it all.  Are you in a relationship with a regular partner?  
Avatar universal
I'd want to caution that if you've never been actually tested for heart irregularities they may not exist.  You may feel they do, but in most cases those of us with anxiety go to the ER and keep being told there's no heart problem.  Now, anxiety sufferers get as many heart problems as anyone else, but we tend to assume heart problems because of how anxiety attacks make us feel.  Something that happens after orgasm especially in men is relaxation but also an expenditure of testosterone.  It can make us tired briefly.  Women, on the other hand, are often energized by orgasms.  People are different.  You might be feeling this, therefore, as a letdown that feeds into the anxiety and perhaps depression you feel.  There's also the problem of guilt -- some people feel guilty about masturbation, and some by sex.  Don't know if that includes you or not.  Could be something physiological as well.  Most anxiety sufferers feel better with exercise, but others don't react well to increased intensity of breathing that comes with it.  My sister suffered from that.  Lots of things it could be.  But if you've had anxiety for ten years, what are you doing to treat it?
Avatar universal
I'm doing therapy with Sertaline 0,25 mg for day and I go to a Psycanalist since two years. I dont know... often i have low libido and weak erections (with or without SSRI) , but when I start SSRI or i high dose i feel very aroused for two three weeks with many erections during the day. I dont' have a partner now, and I avoid sex because of my sexual problem.
4 Comments
Sounds like a lot is going on with you.  So, you have seen a psychiatrist and been diagnosed with anxiety.  Good to know.  You are on .25 mg?  That's really almost nothing.  I'd have to guess that is a subtherapeutic dose at this point.  I think you need to talk to your doctor.  SSRI's can have sexual side effects but you are barely on an SSRI at this point.  But I guess you are saying that you get 'unwanted' side effects when you change medications or you increase the dose?  You are avoiding relationships because of the 'sexual problem'  What does your therapist say about this?
The usual sexual side effect of ssris for men is most often taking a really long time to have an orgasm.  Some people do get problems with getting an erection, but the loss of libido is most often experienced by females.  You seem to be saying that you've been on ssris in the past at normal doses or at startup you get a lot of erections, but that's not really a problem -- they do go away, and you seem to be saying that after 3 weeks this problem stops.  Weak libido or weak erections seem to be a problem unrelated to ssris, but it also seems, though it's hard to tell, that you actually have better erections when you're on an ssri.  If that's right, it could be you're suffering from depression, which can affect both libido and sexual performance, and that when you're on an ssri perhaps that depression starts to lift and you start getting your libido back.  Is that what happens?  Otherwise, it could be lots of other things as well, including low testosterone, nutrient deficiencies, blood flow problems, etc.  But it sounds like you suffer from depression along with your anxiety and your symptoms reflect that.  If you're able to get over that through therapy, the problem will not be there, and if not that, then medication if you stay on it for a time seems perhaps to be working.  If you've been in psyhcoanalysis for 2 years and nothing is better, time to change.  I don't know if you really meant that, but psychoananlysis takes forever to do anything, there are quicker and more practical methods out there such as CBT that are not any more guaranteed to work than what you're doing but is something you might consider.  All the best.
I have used a normal dosage in the past and I have had benefits. After two years of psychoanalysis and sertalin therapy I had stopped everything and I was fine for a year. In critical periods (before an exam for example) I tried to prevent taking 0.25mg of sertalin for two weeks and (perhaps due to the placebo effect) I was able to control anxiety. For several months, however, everything has started again, I'm taking 0.25mg of zoloft on my own, I haven't met the psychiatrist yet. Sexual problems disappear even at this low dosage for the first two to three weeks and then recur. Maybe I don't have a real drop in libido because I have fantasies and a desire to have sex, but the problem is the weak erection and premature ejaculation I have even when I don't take SSRIs. I don't think it's a blood flow problem as in the first weeks of taking SSRIs I have vigorous and continuous erections ... so I think it's a psychological problem.

What do you recommend? Do you think that by increasing the dosage and taking good care of my anxiety even sexual problems should disappear over time?
Can't really say, life isn't that certain and I'm not an expert, just someone who has taken a lot of these drugs and a fellow sufferer.  What I do know is common knowledge that depression can cause a loss of libido -- it can cause a lack of interest in pretty much everything when it's really bad.  This can lead to lack of function.  If you want to and can't, and you're not on an antidepressant at the time, that can indicate something physiological, but that this goes away when you're on an antidepressant counters the physiological angle as one of the most common side effects of antidepressants is messing with sexual desire and function, and given taking one eliminates this problem, it again suggests depression more than it would suggest anxiety, keeping mind the two very often go together.  But if it goes away on that low a dose and it happens immediately, it is a placebo effect because first, you're not taking enough to see any effect at all, probably not even any side effects, and it takes about 4-6 weeks for antidepressants to work, though side effects start right away.  I'm not going to tell you how to fix this, if I knew that I'd be very famous.  My own opinion is that everyone who functions pretty well in life should try to fix it without medication.  Medication for anything comes with risks, and antidepressants can be very hard to take and stop taking.  Cycling off and on them helps some people and makes them not work anymore for others, so that's not the greatest idea either.  Unless something very traumatic happened to you that triggered all this, psychoanalysis might help you learn a ton about yourself but isn't necessarily going to do anything about your anxiety.  What you might want to do is try CBT, the most recommended form of therapy for anxiety, and see if it works.  If it doesn't, the drugs will always be there to try.  But if you know you're taking too low a dose to work and you know it's placebo and it still works for you, then you sound like a great candidate for therapy.  Or for talking yourself out of this whole mess.  Whatever you try, may it work as you hope.  Peace.  Oh, and let me add, finding a partner you really like might just do wonders for that libido, though I know serious relationships come with their own risks as well.  But being mentally into another person is a much greater stimulant than having casual sex.  Again, peace.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?